advert

Unmasked, Part II

Apr04

by

Hi Amy, your friend turned me on to your website about a month ago and I’ve no idea how I’ve survived without it all these years. Here’s my dilemma, birth control pills have caused dark spots OVER MY TOP LIP.
And my gosh, it is so irritating. I was recommended an insanely overpriced product, I followed the instructions and 58 grams of this stuff later – NOTHING. I don’t want to spent tons of money without knowing that the product has worked for someone. I have pretty basic skin, oily forehead and nose and lately I’ve been breaking out a little more than usual and I have light scarring caused by my “taking matter into my own hands.” I know better, but I can’t help it sometimes.
Please help me,
Lissette

Okay, so I usually try to stay away from the same topic two columns in a row, but I think we can all agree that Lissette’s problem is a tad on the SOS side. Pill-induced melasma. Awesome!
Personally, I’d go to a dermatologist before trying any more over-the-counter stuff. You need a bleaching cream, and while Sephora sells quite a few different skin-lightening products, it’s like you said: tons of money, dubious results. And I can’t really give you a personal recommendation for anything, since I’ve never used any of them. Except for this one thing my doctor prescribed in high school for a bunch of weird blood-vessel bursts on my arm (I still get them — patchy red patches up by my armpit. also known as teh SUPER HOTNESS.). He gave me samples of a prescription bleaching cream and eventually my skin returned to normal.
According to the stuff I’ve read about melasma, it can take about three months of treatment before you see results. And while nothing is 100% guaranteed to get rid of the spots completely, stuff like glycolic, kojic or azeliac acids are pretty effective. Lots of over-the-counter products contain one of these ingredients, but a prescription version will be stronger. Also: steroids! Woo! (Topical steriods, that is.)
Oh, and can I yell at you about sunscreen for a little bit? Okay, good. Thanks. WEAR SUNSCREEN. MY LANDS. Please don’t think just because “the damage is done” or something that sunscreen isn’t that important. Those spots will get worse if you don’t protect your skin from the sun. WORSE. DO YOU SENSE THE URGENCY FROM MY OVERUSE OF CAPS LOCK?
DO YOU?
And now one last plug for Friday’s column before I SHUT UP about it already: Philosophy makes a sunscreen with kojic acid that claims to protect and lighten skin all in one fell swoop. Does it really do that? I’ve used it, along with a whole slew of over SPF products, and will give you the straight scoop on what works (and what’s a complete waste of money) on Friday.

About the author

Amalah

http://www.amalah.com
Amalah is a pseudonym of Amy Corbett Storch. She is the author of the Advice Smackdown and Bounce Back. You can follow Amy's daily mothering adventures at Amalah. Also, it's pronounced AIM-ah-lah.

If there is a question you would like answered on the Advice Smackdown, please submit it to amyadvice@gmail.com.

Amy also documented her second pregnancy (with Ezra) in our wildly popular Weekly Pregnancy Calendar, Zero to Forty.

Amy is mother to rising first-grader Noah, preschooler Ezra, and toddler Ike.


Subscribe to posts by Amalah

3 Responses to “Unmasked, Part II”

  1. Mary Ross Apr 04 at 11:48 am Reply Reply

    I also had this problem when taking BC pills and it didn’t disappear until after I stopped taking them (and it took months for it to go away). You may want to look into other, non-hormonal, methods of BC–hopefully that is an option for you.

  2. ihopeyoudontmind Apr 04 at 8:58 pm Reply Reply

    I’ve been on several different types of BC pills, and I completely understand. There were some that caused me to break out badly, and some that didn’t. The ones that didn’t make me break out usually made me sick. After a while I got fed up with the pills and tried other forms of BC (anything that didn’t go through my digestive system). It was at that point that things finally started to clear up (no more sickness or bad breakout skin).It may be that you just need to find the form of BC that works best for you.
    I’d also try different cosmetics. I recently switched to Neutrogena’s skin-clearing makeup. I know, it looks like one giant oxymoron, but it actually really helped me. While I do still get the occasional blemish, it’s nowhere near the level it was before.
    I can’t give you any advice about the dark spots, as I’ve never had them before – I’d just do as Amy suggests and see a dermatologist.

  3. Liz Apr 05 at 11:32 am Reply Reply

    I developed spots of melasma and asked my dermatologist about them. He gave me a sample of a prescription bleaching cream that was supposed to help fade the spots. I almost died when I found out how much it would cost to fill the prescription (no insurance coverage for this one), so I was glad I tried the sample first.
    It turned the spots red and flaky. After a few weeks they did appear to be somewhat lighter in color, but a couple of hours in the sun reversed the effects almost immediately.
    For me, avoiding sun exposure on my face has been the best way to keep the spots from darkening.

Follow us on Pinterest

Close